Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 33, NWS Bismarck, ND

May 31, 2018Morton County, Oliver County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 31, 2018, 6:28 PM CDT for Morton County, Oliver County, North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2018, 6:28 PM CDT (23:28 UTC)
Expired
May 31, 2018, 7:30 PM CDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
80.0 mph

Counties Morton County, ND, Oliver County, ND

The radar

The Bismarck radar (KBIS), 67 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 3:17 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.5 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

433 
WUUS53 KBIS 312328
SVRBIS
NDC059-065-010030-
/O.NEW.KBIS.SV.W.0033.180531T2328Z-180601T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
628 PM CDT THU MAY 31 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Northwestern Morton County in south central North Dakota...
  Southern Oliver County in south central North Dakota...

* Until 730 PM CDT.

* At 626 PM CDT, a line of severe thunderstorms extended from south 
  of Beulay to near Glen Ullin, moving east at 30 mph. Thunderstorm 
  wind gusts around 80 mph have been reported near Glen Ullin with 
  this line of storms.

  HAZARD...80 mph wind gusts.

  SOURCE...Public.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely.

* Locations impacted include...
  Glen Ullin, New Salem, Center, Almont, Hannover, Fish Creek Dam,
  Judson, Sweet Briar Lake and Nelson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large hail and damaging winds and continuous cloud to ground 
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4670 10172 4672 10172 4672 10196 4698 10183
      4698 10176 4711 10176 4713 10108 4664 10118
TIME...MOT...LOC 2326Z 270DEG 24KT 4682 10176 

HAIL...<.75IN
WIND...80MPH
 
$$

VINING
2 follow-up statements
906 
WWUS53 KBIS 010003
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
703 PM CDT THU MAY 31 2018

NDC059-065-010030-
/O.CON.KBIS.SV.W.0033.000000T0000Z-180601T0030Z/
Morton ND-Oliver ND-
703 PM CDT THU MAY 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN MORTON AND SOUTHERN OLIVER COUNTIES...

At 700 PM CDT, a line of severe thunderstorms extended a few miles 
south of Beulah to south of Glen Ullin, moving east at 20 mph.

This is a very dangerous storm.

HAZARD...80 mph wind gusts and nickel size hail. Some rotation is 
         being detected on radar northeast of Glen Ullin, near 
         Highway 49. A funnel cloud or tornado is possible with this 
         storm.

SOURCE...Radar indicated.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

Locations impacted include...
Glen Ullin, New Salem, Center, Almont, Hannover, Fish Creek Dam,
Judson, Sweet Briar Lake and Nelson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4670 10172 4672 10172 4672 10196 4698 10183
      4698 10176 4711 10176 4713 10108 4664 10118
TIME...MOT...LOC 0000Z 269DEG 18KT 4689 10150 

TORNADO...POSSIBLE
HAIL...0.88IN
WIND...80MPH
 
$$

VINING
786 
WWUS53 KBIS 010027
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
727 PM CDT THU MAY 31 2018

NDC059-065-010037-
/O.EXP.KBIS.SV.W.0033.000000T0000Z-180601T0030Z/
Morton ND-Oliver ND-
727 PM CDT THU MAY 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MORTON AND
SOUTHERN OLIVER COUNTIES WILL EXPIRE AT 730 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central North Dakota.

LAT...LON 4670 10172 4672 10172 4672 10196 4698 10183
      4698 10176 4711 10176 4713 10108 4664 10118
TIME...MOT...LOC 0027Z 270DEG 24KT 4689 10124 

$$

VINING/KRANZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:27 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, May 31, 3:27 PM CDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Bismarck ND
327 PM CDT Thu May 31 2018

.SHORT TERM...(This evening through Friday)
Issued at 227 PM CDT Thu May 31 2018

Main forecast concern will be severe storms.

We continue to destabilize across western North Dakota this
afternoon. General showers and thunderstorm continue over
northeast Montana into far north west ND. Scattered thunderstorms
have recently developed near Dickinson and are expected to lift
northeast.

Cams continue to point at another round of thunderstorms
developing along the MT border later this afternoon. Increasing
bulk shear and strong lapse rates point to an increasing threat of
large hail and damaging winds. A tornado threat also remains,
especially along the stalled boundary from around Beach northeast
toward Minot.

Another round of thunderstorms is also possible late this evening
into the overnight hours as the low level jet increases across
the region.

A more significant storm threat is possible on Friday as the
shortwave trough moves through the area. Very large hail and
damaging winds in excess of 70 mph are possible again. HREF
updraft helicity to 150 m2/s2 are pegged over south central ND
around 00 UTC Saturday. Although there could be a quick transition
to a MCS, at least initially there could be a threat for a
tornado with any discrete cells before they transition. Convection
should push into eastern ND by late evening.

.LONG TERM...(Friday night through Thursday)
Issued at 227 PM CDT Thu May 31 2018

After thunderstorms exit the area cooler and drier air filters
into the region. Could be an isolated thunderstorm Saturday and
breezy to windy conditions. Otherwise no significant weather into
early next week when we enter into another active pattern with
systems moving through a zonal to southwest flow every 36 to 48
hours.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 227 PM CDT Thu May 31 2018

Thunderstorms and low VFR/possibly MVFR ceilings are the aviation
hazard for the 18Z TAF period. Thunderstorms in the west will
continue developing through the afternoon and push eastward through
the evening hours. Some storms in the west and in north central
areas may become severe with damaging winds and large hail. A few
tornadoes may be possible. Areas with thunderstorms should expect
gusty and erratic winds, along with low VFR/MVFR ceilings.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, May 31, 3:42 PM CDT, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
342 PM CDT Thu May 31 2018

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-012045-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
342 PM CDT Thu May 31 2018 /242 PM MDT Thu May 31 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are expected across western North Dakota
this afternoon, from Bowman through Watford City, Killdeer, and
New Town. These storms may form into one or two lines as they
enter central North Dakota late afternoon and this evening. The
primary threats are large hail to around two inches in diameter,
damaging wind gusts in excess of 70 mph, possibly a few tornadoes,
and dangerous lightning. The greatest threat is this afternoon
across western North Dakota.

Additional thunderstorms, possibly strong to severe, may move
across western and central North Dakota late tonight from Montana.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

For Friday, a potentially significant severe weather event is
forecast, especially across central North Dakota. Severe thunderstorms
may develop between US Highway 83 and 85 by early Friday
afternoon, and quickly form into a squall line as they progress
east through the remainder of the afternoon and into the evening.
Threats are still a bit uncertain, and depend on how fast
individual storms form into a line. However, there is the
potential for very large hail in the afternoon. The threat may
quickly change to predominately wind with a squall line with
potential gusts over 70 mph. A few tornadoes are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotters activation is likely today through Friday across most of
western and central North Dakota.

In the hours before

Local storm report, May 31, 4:39 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
439 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HEAVY RAIN       3 SW MARSHALL           47.11N 102.38W
05/31/2018  M1.11 INCH       DUNN               ND   CO-OP OBSERVER

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 3
            SW MARSHALL. STRONG WINDS EST. @ 60 MPH.
            NICKEL AND DIME SIZED HAIL STONES.

&&
Local storm report, May 31, 5:52 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
552 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HEAVY RAIN       9 W NEW ENGLAND         46.54N 103.06W
05/31/2018  M1.00 INCH       SLOPE              ND   PUBLIC

            NICKEL SIZE HAIL ALSO.

&&
Local storm report, May 31, 5:54 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
554 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             NEW ENGLAND             46.54N 102.87W
05/31/2018  E1.00 INCH       HETTINGER          ND   CO-OP OBSERVER

            A LOT OF QUARTER SIZED HAIL LASTED 20
            MINUTES.

&&
Special weather statement, May 31, 6:19 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Bismarck ND
619 PM CDT THU MAY 31 2018

NDZ019-020-034-010000-
Oliver ND-Mercer ND-Morton ND-
619 PM CDT THU MAY 31 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MORTON...
SOUTHWESTERN OLIVER AND SOUTH CENTRAL MERCER COUNTIES UNTIL 700 PM
CDT...

At 618 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles west of Hannover to Glen Ullin.
Movement was east at 25 mph.

Half inch hail and wind gusts to 40 mph will be possible with these
storms.

Locations impacted include...
New Salem, Hebron, Center and Hannover.

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central North Dakota.

LAT...LON 4713 10122 4676 10146 4687 10209 4711 10191
TIME...MOT...LOC 2318Z 270DEG 24KT 4705 10166 4681 10181

VINING/KRANZ
Local storm report, May 31, 6:22 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
622 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             NEW ENGLAND             46.54N 102.87W
05/31/2018  E1.00 INCH       HETTINGER          ND   CO-OP OBSERVER

            CORRECTS PREVIOUS HAIL REPORT FROM NEW
            ENGLAND. A LOT OF QUARTER SIZED HAIL LASTED
            20 MINUTES. REPORT OF 2" OF RAIN IN ABOUT 30
            MIN.

&&
Local storm report, May 31, 6:28 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
628 PM CDT THU MAY 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     GLEN ULLIN              46.82N 101.83W
05/31/2018  M75 MPH          MORTON             ND   AWOS

&&

TJK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 9:27 PM CDTSpecial Weather StatementBISDivide48 min
May 30, 10:02 PM CDTSevere Thunderstorm WarningBISDivide, Williams58 min
May 30, 10:48 PM CDTSpecial Weather StatementBISBurke27 min
May 30, 11:07 PM CDTSpecial Weather StatementBISWilliams38 min
May 30, 11:28 PM CDTSpecial Weather StatementBISRenville32 min
May 31, 12:26 AM CDTSpecial Weather StatementBISMcKenzie49 min
May 31, 1:58 AM CDTSpecial Weather StatementBISMcKenzie47 min
May 31, 2:34 AM CDTDense Fog AdvisoryBISBurleigh, Emmons, Foster, Kidder, Logan, McHenry and 8 more8 hr
May 31, 2:47 AM CDTSpecial Weather StatementBISMcKenzie43 min
May 31, 3:00 AM CDTSevere Thunderstorm WarningBISMcKenzie41 min
May 31, 2:08 PM CDTSpecial Weather StatementBISDunn37 min
May 31, 2:41 PM CDTSevere Thunderstorm WarningBISDunn, Stark64 min
May 31, 2:45 PM CDTTornado Warning Tornado observedBISDunn30 min
May 31, 3:13 PM CDTTornado WarningBISDunn, Mercer32 min
May 31, 3:28 PM CDTSevere Thunderstorm WarningBISBillings, Dunn, Stark47 min
May 31, 3:47 PM CDTTornado WarningBISMercer, Oliver28 min
May 31, 4:12 PM CDTSevere Thunderstorm WarningBISDunn, Stark48 min
May 31, 4:13 PM CDTSpecial Weather StatementBISMcKenzie47 min
May 31, 4:17 PM CDTSevere Thunderstorm WarningBISMercer, Oliver58 min
May 31, 4:40 PM CDTSevere Thunderstorm WarningBISHettinger, Slope, Stark65 min
May 31, 5:23 PM CDTTornado Warning Tornado observedBISMorton, Stark22 min
May 31, 5:29 PM CDTSevere Thunderstorm WarningBISDunn, Mercer, Morton, Stark46 min
May 31, 5:41 PM CDTSevere Thunderstorm WarningBISHettinger, Slope, Stark64 min
May 31, 5:41 PM CDTTornado WarningBISDunn, Mercer, Stark34 min
May 31, 6:19 PM CDTSpecial Weather StatementBISOliver41 min
May 31, 6:43 PM CDTSevere Thunderstorm WarningBISGrant, Hettinger, Morton, Stark62 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.